Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Charleston, WV

May 24, 2000Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2000, 8:09 PM EDT for Gallia County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 8:09 PM EDT (00:09 UTC)
Expired
May 24, 2000, 8:40 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Gallia County, OH

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:25 PM EDTHail 0.75Mercerville, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2859 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS51 KRLX 250009
SVRCRW
OHC053-250040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GALLIA COUNTY IN OHIO...

* UNTIL 840 PM EDT...

* AT 808 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES SOUTH OF RIO GRANDE OR 9 MILES WEST
  OF MERCERVILLE... MOVING EAST AT 40 MPH.

* SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE...
  MERCERVILLE...
  EUREKA...

<<< CALL TO ACTION >>> DAMAGING WINDS AND LARGE HAIL ARE LIKELY.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/PCZ




N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 24, 2:15 PM EDT, 5 hours 54 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-250830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT WED MAY 24 2000

FRONTAL ZONE NR MFD ON SW TO DAY TO EVV AT 18Z. PCPN WILL LIKELY DVLP
RIGHT OVER US DURING THE LATE AFTN/EVE.  HIGHER DEW POINTS ADVECTING
NE INTO PKB-CRW-HTS CORRIDOR FROM KY.  FLOW NOT AS STRONG AS THAT IN
SE OHIO DURING TUESDAY EVENING..SO LESS HELOCITY.  BUT STILL THAT
NORTHWEST FLOW ALOFT.  MORE UPPER AIR SUPPORT ON NORTHERN END OF
DVLPG FRONT...MORE MOISTURE AND INSTABILITY ON SW END.  FIGURING
CELL MOVEMENT SHOULD BE AROUND 290 DEGREES AT 30 KNOTS.  SO SEVERE
POTENTIAL STILL EXISTS...ENDING FIRST IN SE OHIO THIS EVENING.  ANY
HEAVIER RAIN OVER THE AREA HIT TUESDAY EVENING SHOULD BE BRIEF THIS
EVENING.

WILL CONTINUE TO GO A BIT HIGHER ON POPS TNGT-30 NORTH TO 50 PCT SOUTH
AND EAST.

WILL LEAVE 30 POP FOR RAIN SHOWERS IN DICKENSON-BUCHANAN-MCDOWELL
COUNTIES ON THURSDAY AS VORT MAX RIPPLES EAST - HOLDING UP FRONTAL
MOISTURE BAND OVER SOUTHERN COUNTIES.   PLEASANT AIR FOR THU AFTN
-SPCLY OVER NORTHERN WV AND ERN OH.

FRONTAL ZONE RETURNS NORTH AS WARM FRONT BY FRIDAY NIGHT THEN
BACK AGAIN AS COLD FRONT ON SUNDAY.  SO CHANCE OF PCPN SAT AND SUN..
DRYING FROM MEMORIAL DAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BATTY

In the hours before

Special weather statement, May 24, 5:20 PM EDT, 2 hours 49 minutes before
WVZ031-032-040-242150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT WED MAY 24 2000

A BRIEF THUNDERSTORM WITH SMALL HAIL WAS LOCATED JUST WEST OF
CLARKSBURG AT 5:15 PM.  THE STORM WILL STREAK EAST AT 35 MPH...
CROSS THE INTERSTATE 79 CORRIDOR...THEN AFFECT TAYLOR AND BARBOUR
COUNTIES BEFORE 6 PM.

THE STORM SHOULD NOT LAST MORE THAN 30 MINUTES IN ANY ONE LOCATION.

IF THE STORM INTENSIFIES...A SHORT FUSE SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

.END / KTB
Local storm report, May 24, 6:33 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH     b

N
Local storm report, May 24, 7:27 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

N

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.